Repeated EHR Alerts Desensitize Clinicians

Troy Brown

May 28, 2013

Repeated inappropriate alerts in electronic health records (EHRs) desensitize clinicians and may cause them to overlook true positive alerts, according to a case report published online May 27 in Pediatrics.

C. William Carspecken, MSc, MBA, from the Department of Biomedical Informatics at Stanford University in California and Harvard Medical School in Boston, Massachusetts, and colleagues write, "A barrier to effective alerting systems is the large number of inappropriate alerts, leading to widespread override of medication alerts by providers."

The case report describes a 2-year-old boy with multiple chronic medical conditions, including liver and small bowel transplantation 5 months earlier, who was admitted to the pediatric intensive care unit with respiratory distress and rash of unknown origin.

Sulfonamide antibiotic allergy was documented in the EHR, but the patient required treatment with both chlorothiazide and furosemide. During this time, whenever the 2 diuretics were indicated and administered, alerts of potential drug allergy cross-reactivity would appear in the EHR. Clinical staff overrode more than 100 alerts over the course of 1 month, "based on strong evidence suggesting that cross-reactivity of these medications is not the basis for hypersensitivity," the authors write.

The child's rash became exfoliating and extended to more than 60% of his body surface area. A skin biopsy led to a primary differential diagnosis of drug hypersensitivity reaction vs graft-vs-host disease.

Because of concern that he had a true allergic hypersensitivity to furosemide, a furosemide allergy was added to the EHR.

Clinical staff, desensitized to the alerts and overrides, administered furosemide inappropriately for an additional night. The patient's rash worsened and became desquamating.

Clinical staff increased the child's immunosuppression to treat possible graft-vs-host disease. A basophil activation assay against sulfonamide drugs ruled out type 1 immunoglobulin E–mediated hypersensitivity allergic response to sulfonamide, but not allergic reactions to sulfonamide metabolites or either type 3 or type 4 hypersensitivities to sulfonamide drugs.

Because his clinical status was worsening, clinicians cautiously administered several sulfonamide-containing medications (antimicrobial agents and diuretics). The patient tolerated them well and responded positively to the immunosuppression, indicating he was not allergic to the medications. Unfortunately, the patient later died after he developed fungal pneumonia, respiratory failure, and septic shock.

"As the medical community increasingly embraces clinical decision support tools and electronic drug order entry safeguards, there must be a heightened awareness of overalerting risks to patient well-being. The threat of missing a rare event must be balanced with the dangers of burdening clinicians with unnecessary and interruptive electronic alerts," the authors write.

"Excessive electronic alerts warning clinicians of potential but rare adverse drug cross reactions result in increased patient safety risks by rendering these alerts meaningless," the authors add. "Careful consideration to eliminate medication pairings alerts that pose a minimal theoretical risk of true hypersensitivity is critical."

In an accompanying editorial, Stephen T. Lawless, MD, MBA, from Nemours/Alfred I. duPont Hospital for Children in Wilmington, Delaware, writes, "[T]he [EHR] and alerts are simply tools to assist in clinical documentation and communication; these tools currently should neither replace nor minimize accountability that occurs through daily physical examination and reassessments."

Clinicians should "use alerts as teaching 'cues' to remind us to take a fresh look at our patients, or if an alert is not applicable, then to eliminate it so we do not become desensitized to other more prevalent alerts," he adds.

"If the reliance on alerts results in either the purposeful or fatigue-induced deterioration of clinical assessment and decision-making skills, then alternative messaging techniques should be sought and studied," Dr. Lawless concludes.

The authors and the editorialist have disclosed no relevant financial relationships.

Pediatrics. Published online May 27, 2013. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....